:: Volume 8, Issue 3 (5-2018) ::
Iran J Ped Hematol Oncol 2018, 8(3): 187-192 Back to browse issues page
Hemolytic Anemia and Other Side Effects of Para-amino Benzoic Acid in an 8-Year-Old Girl
Parichehr Tootoonchi Dr
MD Pediatric hematology and oncology ward, Ali Asghar hospital, Iran university of medical sciences, Tehran, Iran.
Abstract:   (194 Views)
Background: Para-amino benzoic acid (PABA) is an important ingredient used as a structure moiety in drugs with wide range of therapeutic uses; however, its safety and possible side effects in young children have not been determined.
Case Presentation: An 8-year-old girl was admitted to the emergency department for paleness, jaundice, abdominal pain and nausea associated with Hemoglubin (Hb) =4.5 g/dl, reticulocytes = 6%, corrected reticulocytes = 1.8%, Lactate Dehydrogenase (LDH) = 1893 IU/L, and Total bilirubin =12 mg/dl with direct bilirubin = 0.7 mg/dl. The patient had received a prescription for PABA, in order to fade out some facial hypopigmented macules, for 120 days prior to her admission. Within 120 days of starting the PABA, the patient had developed new onset abdominal pain following each meal, weight gain, paleness, and jaundice. The PABA was discontinued on the day of admission. Hematologic evaluation revealed no evidence of autoimmune hemolytic anemia, glucose 6 phosphate dehydrogenase (G6PD) deficiency, red blood cell (RBC) membrane defects, or hemoglubinopathy. Moreover, hepatologic evaluation revealed no evidence of acute or chronic viral hepatitis, autoimmune or metabolic disorders at admission. During the admission, her transaminase and gama glutamil transpeptidase (GGT) levels increased more than 5 times without any elevation in international normalized ratio (INR) or alkaline phosphatase. Moreover, abdominal ultrasonography revealed acalculous cholecystitis. Her Hb, Hct (Hematocrit), reticulocytes, liver enzymes, bilirubin, and gallbladder ultrasonography completely normalized 2 months after discontinuation of PABA.
Conclusion: This report represented the first documented case of hemolytic anemia and hepatotoxicity in a child underwent PABA therapy, highlighting the need for clinician awareness about potential hemolytic anemia and hepatotoxicity of oral PABA particularly among children.
Keywords: Hemolytic anemia, Hepatotoxicity, Para-Amino Benzoic Acid
Full-Text [PDF 156 kb]   (63 Downloads)    
Type of Study: case report | Subject: Special
Received: 2017/02/15 | Accepted: 2018/01/11 | Published: 2018/07/1


XML     Print



Volume 8, Issue 3 (5-2018) Back to browse issues page